In recent months, hundreds of people in the United States have fallen ill and even died of evaporation. These cases were largely related to parallel products on the market made of toxic additives. But a new UK case study appears that, in rare circumstances, even legal e-cigarettes can cause life-threatening lung disease to users.
According to senior study author Jayeise Mahendra Butt, a pediatric lung specialist at the University of Nottingham hospitals in the UK, his patient was a 16-year-old boy with no prior health problems. However, by 2017, he was in the emergency room after a week of fever, cough and shortness of breath.
An earlier dose of antibiotics and asthma medications did not help him, and in the emergency room the lungs were "rapidly deteriorating." He was hospitalized and placed on devices to help him breathe, but his condition worsened and he developed severe respiratory failure. For the next three days, he remained on life support, requiring an artificial lung to oxygenate and purify the blood.
"We think electronic cigarettes are much safer than tobacco."
As far as his doctors knew, the boy was not infected with a serious respiratory infection or suddenly developed asthma, which may explain why his lungs closed so quickly. As he gradually recovered and regained his ability to speak, the only likely explanation was his recent history of using electronic cigarettes. In particular, he recalled having used two e-liquids (the fluid used in electronic cigarettes) with nicotine before his symptoms began; These e-liquids were purchased in stores, but contained different flavors.
The patient had improved sufficiently to leave the hospital one month after admission. But he had treatment complications and eventually returned to the emergency room and was hospitalized again. During this period, a sample of lung tissue and blood was collected for further examination. Clearly it may take 14 months after the onset of symptoms for lung function to return to normal.
Behat and his team wrote about the case in the magazine. Archives of childhood diseases. And, they say, the boy probably had something called hypersensitivity pneumonitis (CP), caused by his exposure to electronic cigarettes.
"All the pieces seemed to fit very well," Baht told Gizmodo.
The lungs of people with hypersensitivity develop an unusual immune response to some kind of environmental activator – historically such as mold, dust or chemicals. This reaction is not like a typical food or skin allergy. These allergies are triggered by a type of antibody called IgE, and people get symptoms very quickly after exposure to activation. However, other Ig antibodies, including one called IgM, are believed to be responsible for PE, and people usually have no symptoms until they are exposed.
In the case of the boy, during his initial hospitalization, he underwent a skin test to detect IgE allergy to any of the two fluids he used. Nothing was found, but eight hours later they experienced a strong return of symptoms. The authors wrote that this late reaction is what one would expect to see from someone with PA. Later, when their blood was tested for IgM antibodies on any e-fluid, doctors discovered specific antibodies raised against one of the fluids.
This type of hypersensitivity is rare and complex to diagnose. This is mainly because people often develop non-IgE antibodies for many things without showing any symptoms. In this case, for example, the healthy control that physicians used in comparison to the patient also developed IgM antibodies to the same e-fluid. Even if one is hypersensitive to a particular trigger, it usually takes months to years of prolonged exposure to people to get sick. Other times, Butt noted, factors such as a recent infection are believed to trigger a key to the immune system that suddenly makes someone hypersensitive to activation.
But the boy's late reaction to a skin test, signs of inflammation found in his lungs and lack of other clear explanations are likely to blame electronic cigarettes, Bamat said. And this is not the first case of PE associated with chemicals found in electronic cigarettes – cases like this preceding the current outbreak of evaporative diseases in the US Some experts theorize that PE may help explain at least some of these recent cases , especially a small minority associated only with electronic cigarettes and suspicious additives such as vitamin E acetate.
Butt and his team say their patient's experience should serve as a warning.
"There are two important lessons here," they wrote. "The first is always to consider the reaction of e-cigarettes to someone who has atypical respiratory disease. The second is that we think electronic cigarettes are "much safer than 'irresponsible' tobacco.
As for the boy, two years later "he works very well," said Bath.